Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Counting integral Lamé equations by means of dessins d'enfants

Author: Sander R. Dahmen
Journal: Trans. Amer. Math. Soc. 359 (2007), 909-922
MSC (2000): Primary 34L40, 34M15; Secondary 11F11, 14H30
Published electronically: September 12, 2006
MathSciNet review: 2255201
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We obtain an explicit formula for the number of Lamé equations (modulo linear changes of variable) with index $ n$ and projective monodromy group of order $ 2N$, for given $ n \in \mathbb{Z}$ and $ N \in \mathbb{N}$. This is done by performing the combinatorics of the `dessins d'enfants' associated to the Belyi covers which transform hypergeometric equations into Lamé equations by pull-back.

References [Enhancements On Off] (What's this?)

  • [Bal] F. Baldassarri, On Algebraic Solutions of Lamé's Differential Equation, J. Differential Equations, 41:44-58, 1981. MR 0626620 (84a:34006)
  • [BD] F. Baldassarri and B. Dwork, On Second Order Differential Equations with Algebraic Solutions, Amer. J. Math., 101:42-76, 1979.MR 0527825 (81d:34002)
  • [BW] Frits Beukers and Alexa van der Waall, Lamé Equations with Algebraic Solutions, J. Differential Equations, 197:1-25, 2004.MR 2030146 (2004j:34202)
  • [Chi] F. Chiarellotto, On Lamé Operators which are Pull-Backs of Hypergeometric Ones, Trans. Amer. Math. Soc., 347(8):2753-2780, 1995.MR 1308004 (96e:34008)
  • [Cop] F. Coppi, Tesi di Laurea, Universitá di Padova, 1992.
  • [Hec] E. Hecke, Zur Theorie der Elliptischen Modulfunktionen, Math. Ann., 97:210-242, 1926. MR 1512360
  • [Lit1] R. Litcanu, Counting Lamé Differential Operators, Rend. Sem. Mat. Univ. Padova, 107:191-208, 2002. MR 1926211 (2003h:34186)
  • [Lit2] -, Lamé Operators with Finite Monodromy, to appear.
  • [LZ] S. G. Lando and A. K. Zvonkin, Graphs on Surfaces and their Applications, Encyclopaedia of Mathematical Sciences, Vol. 141, Springer, Berlin, 2004. MR 2036721 (2005b:14068)
  • [Poo] E. G. C. Poole, Introduction to the Theory of Linear Differential Equations, Oxford Univ. Press, London, 1936. MR 0111886 (22:2746)
  • [vdW] Alexa van der Waall, Lamé Equations with Finite Monodromy, Universiteit Utrecht, Utrecht, 2002, Thesis. On-line reference: 2002-0530-113355/inhoud.htm.
  • [WW] E. T. Whittaker and G. N. Watson, A Course of Modern Analysis, Cambridge Univ. Press, Cambridge, 1950, Reprint of the 1927 fourth edition.MR 1424469 (97k:01072)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 34L40, 34M15, 11F11, 14H30

Retrieve articles in all journals with MSC (2000): 34L40, 34M15, 11F11, 14H30

Additional Information

Sander R. Dahmen
Affiliation: Department of Mathematics, Utrecht University, Budapestlaan 6, 3584 CD Utrecht, The Netherlands

Keywords: Lam\'{e} equation, algebraic solution, monodromy, dessin d'enfants
Received by editor(s): June 25, 2004
Received by editor(s) in revised form: January 21, 2005
Published electronically: September 12, 2006
Article copyright: © Copyright 2006 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society